Louisiana, 2011

Tornadoes and Flash Flooding in Louisiana, March 29 to 30, 2011

March 29 to 30, 2011 · NWS LIX · 37 events in 10 counties and zones

Upper level disturbances moving over a very warm and unstable airmass produced numerous reports of severe weather, as well as isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$573,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Upper level disturbances moving over a very warm and unstable airmass produced numerous reports of severe weather, as well as isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 29, 2:50 PM CST, 20 minutes earlier.

Area forecast discussion, Mar 29, 2:50 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
350 PM CDT TUE MAR 29 2011

.SHORT TERM...
SURFACE ANALYSIS SHOWS A STALLED/DEVELOPING WARM FRONT DRAPED
ACROSS THE AREA FROM NEAR SLIDELL TO NORTH OF HAMMOND AND THEN BACK
SOUTHWEST THROUGH BTR. INCREASING SERLY WINDS HAVE BEEN PUMPING IN
ABUNDANT MOISTURE INTO THE CWA. DEWPOINTS HAVE SURGED INTO THE UPPER
60S TO LOWER 70S. RELATIVELY LESS CLOUD COVER IS LEADING TO INCREASE
SURFACE BASED HEATING WHICH SHOULD HELP TO CONTINUE WEAKENING THE
WHAT CAP IS IN PLACE. LATEST RADAR LOOP SHOWS CONVECTION JUST
BEGINNING TO FIRE OFF FROM AROUND LFT TO BTR WHICH APPEARS TO BE
FOCUSED OVER THE FRONTAL BOUNDARY. SEEING THIS GIVES FAIRLY HIGH
CONFIDENCE IN WRF SOLUTION FOR THE NEXT SEVERAL HOURS. IT HAD
CONVECTION INITIATING NOW BUT A LITTLE FURTHER NORTHEAST OF CURRENT.
AS THE CURRENT AIRMASS IN PLACE CONTINUES TO DESTABILIZE THIS
AFTN...EXPECT THE ACTIVITY TO BECOME MORE ROBUST. ENHANCED SHEAR
COMBINED WITH MUCAPE VALUES INCREASING LEAD TO THE POTENTIAL FOR
SEVERE WEATHER. MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.
THERE IS ENOUGH TURNING...ESP ON THE BOUNDARY FOR TORNADOES.
SO...TORNADO WATCH HAS BEEN ISSUED FOR ALL THE AREA UNTIL 10 PM.
WRF INDICATES LATER TONIGHT A MCS FEATURE WILL DEVELOP AND TRACK
ACROSS THE CWA. TIMING FROM WEST TO EAST ACROSS THE CWA LOOKS TO
BE FROM JUST AFTER MIDNIGHT THROUGH AROUND SUNRISE. THERE COULD BE
EMBEDDED BOWING FEATURES AND BOOKEND VORTICIES AS THIS CLUSTER
MOVES THROUGH. BESIDES THESE THREATS...QUITE A BIT OF RAINFALL IS
EXPECTED BUT NO REAL CHANGES FROM PREVIOUS FORECASTS.WIDESPREAD 2
TO 3 INCHES WITH LOCALLY 4-5. B/C OF DRYNESS LATELY...STILL NEED
MUCH MORE TO JUSTIFY A FLOOD WATCH.

.LONG TERM...
AFTER THE INITIAL FRONT MOVES THROUGH TOMORROW MORNING...WILL HAVE A
LULL IN SHOWER ACTIVITY. A SECONDARY UPPER TROUGH WILL PIVOT ACROSS
THE DEEP SOUTH WED NIGHT. THIS WILL PROMOTE ADDITIONAL SHOWERS AND
MAYBE AN ISOLATED THUNDERSTORM OR 2. SEVERE POTENTIAL LOOKS TO BE
MUCH LOWER. SLIGHTLY COOLER AND MUCH DRIER NORTHWESTERLY FLOW FROM
THEN THROUGH THE WEEKEND. NEXT CHANCE OF RAIN EARLY TO MID NEXT
WEEK.

MEFFER
&&

.AVIATION...
MVFR TO IFR CEILINGS HAVE BEEN VERY STUBBORN THIS AFTERNOON. ALSO
SEEING A FEW SHOWERS DEVELOP OUT AROUND THE ATCHAFALAYA RIVER. WARM
FRONT APPEARS TO BE NORTH OF ALL TERMINALS EXCEPT KMCB. WHILE
TERMINALS COULD TEMPORARILY SEE CEILINGS IMPROVE TO VFR...ALL SITES
SHOULD RETURN TO MVFR DURING THE EVENING. WILL CARRY 4 HOUR TEMPO
GROUPS TO COVER CONVECTIVE LINE EXPECTED TO DEVELOP AFTER 05Z. TEMPO
CONDITIONS WILL INCLUDE IFR CIGS...VSBYS AND GUSTS TO 30 KTS. DO NOT
EXPECT WIDESPREAD VFR CONDITIONS UNTIL AFTER 18Z WEDNESDAY...AT
SOONEST. 35

&&

.MARINE...
...UPDATED SHORT TERM BUT MUCH OF PREVIOUS DISCUSSION...
INCREASING SOUTHERLY FLOW IS TAKING PLACE AS A DEEPENING SURFACE LOW
IS FORMING OVER THE REGION. WINDS HAVE INCREASED INTO EXERCISE
CAUTION RANGE ALMOST TO ADVISORY CRITERIA. THESE STRONG WINDS HAVE
BROUGHT SEAS UP INTO THE 3 TO 5 FOOT RANGE IN THE OUTER WATERS. THE
WINDS WILL TURN TO THE NORTHWEST TOMORROW EVENING OVER THE COASTAL
WATERS AS COLD FRONT SWEEPS THROUGH. THERE MAY BE A BRIEF PERIOD OF
LIGHTER WINDS AS THE FRONT MOVES THROUGH...BUT STRONG CONVECTION IS
ALSO EXPECTED. THIS STRONG CONVECTION WILL LIKELY PRODUCE
STRONG WINDS FOR A BRIEF PERIOD OF TIME. AS THE MAIN UPPER LEVEL
TROUGH AXIS SWINGS THROUGH THE REGION...A PERIOD OF INCREASED WINDS
IS EXPECTED TO DEVELOP ON THURSDAY. THERE MAY BE A BRIEF WINDOW OF
SCA CONDITIONS AS STRONG BOUNDARY LAYER WINDS MIX DOWN TO THE
SURFACE DUE TO INCREASED COLD AIR ADVECTION LEADING TO INCREASED
MIXING OVER THE GULF WATERS. THESE WINDS WILL QUICKLY DIE THURSDAY
NIGHT AS HIGH PRESSURE BEGINS TO BUILD INTO THE REGION.
OVERALL...WINDS WILL TURN MORE WESTERLY AND WEAKEN TO AROUND 10
KNOTS. HOWEVER...A SECONDARY UPPER LEVEL IMPULSE COULD LEAD TO
ANOTHER PERIOD OF STRONGER WINDS OVER THE EASTERN WATERS ON FRIDAY.
WINDS MAY RISE BACK INTO EXERCISE CAUTION RANGE...AND SEAS OF 4 TO 5
FEET WILL CONTINUE TO BE POSSIBLE. AS ANOTHER SURFACE RIDGE OF HIGH
PRESSURE BUILDS OVER THE AREA FRIDAY NIGHT...WINDS WILL ONCE AGAIN
WEAKEN TO 10 TO 15 KNOTS. UNFORTUNATELY...THESE LIGHTER WINDS LOOK
TO BE SHORT-LIVED...AS INCREASING GRADIENT FLOW IS ONCE AGAIN
EXPECTED FOR THE WEEKEND. THIS INCREASED ONSHORE FLOW IN ADVANCE OF
ANOTHER DEVELOPING LOW PRESSURE SYSTEM SHOULD PRODUCE EXERCISE
CAUTION CONDITIONS FOR THE UPCOMING WEEKEND. 32/MEFFER

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  61  69  50  69 / 100  50  30  10
BTR  64  72  52  72 /  90  50  30  10
ASD  67  76  54  72 /  90  70  40  10
MSY  68  76  58  72 /  90  60  40  10
GPT  68  76  56  73 /  90  70  40  10
PQL  67  79  57  73 /  90  80  40  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Mar 29, 10:41 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1141 AM CDT TUE MAR 29 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-301645-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1141 AM CDT TUE MAR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY
THIS EVENING...MAINLY OVER SOUTH MISSISSIPPI...AND OVER SOUTHEAST
LOUISIANA ALONG AND NORTH OF INTERSTATE 12. LARGE HAIL MAY BE
POSSIBLE WITH THE STRONGEST STORMS. MORE NUMEROUS THUNDERSTORMS
ARE EXPECTED AHEAD OF A COLD FRONT AS IT MOVES THROUGH THE AREA
AFTER MIDNIGHT TONIGHT. DAMAGING WINDS WILL BE POSSIBLE WITH THE
STRONGEST STORMS OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE
OUTLOOK AREA.

THERE WILL ALSO BE THE POTENTIAL FOR HEAVY RAINFALL...WITH MOST
AREAS EXPECTED TO RECEIVE 2 TO 3 INCHES OF RAIN FROM LATE TODAY
THROUGH WEDNESDAY MORNING. LOCAL AMOUNTS OF 4 TO 5 INCHES WILL BE
POSSIBLE IN AREAS THAT SEE REPEAT THUNDERSTORMS. GIVEN THE DRY
CONDITIONS OVER THE LAST TWO AND A HALF WEEKS...FLASH FLOODING IS
NOT EXPECTED TO BE A MAJOR CONCERN...HOWEVER...LOCALIZED FLOODING
IS POSSIBLE WHERE THE HEAVIEST RAINFALL AMOUNTS OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STRONG TO SEVERE THUNDERSTORMS MAY OCCUR NEAR THE COAST
EARLY WEDNESDAY MORNING BEFORE THE COLD FRONT PUSHES THE
THUNDERSTORMS OFFSHORE. ANOTHER UPPER LEVEL DISTURBANCE WILL BRING
A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT.

BREEZY CONDITIONS IN THE WAKE OF THE COLD FRONT MAY CAUSE
HAZARDOUS WAVE CONDITIONS FOR SMALL CRAFT ACROSS THE COASTAL
WATERS ON THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING THROUGH
WEDNESDAY MORNING.

In the hours before

Special weather statement, Mar 29, 2:21 PM CST, 49 minutes before
LAZ046>049-056-057-292215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
321 PM CDT TUE MAR 29 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING
IBERVILLE PARISH...EAST BATON ROUGE PARISH...ASSUMPTION PARISH...WEST
BATON ROUGE PARISH...ST. JAMES PARISH...ASCENSION PARISH...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 15 MILES NORTHEAST OF JEANERETTE...OR
ABOUT 12 MILES SOUTHWEST OF BAYOU SORREL...MOVING NORTHEAST AT 15
MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...BAYOU SORREL...WHITE CASTLE...PLAQUEMINE...ADDIS...BRUSLY...
BATON ROUGE AIRPORT...WESTMINSTER...SORRENTO...PRAIRIEVILLE...PORT
ALLEN...OAK HILLS
PLACE...GONZALES...GEISMER...GARDERE...DONALDSONVILLE...CARVILLE AND
BATON ROUGE.

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS 40 TO 50 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

24/RR
Local storm report, Mar 29, 2:55 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
355 PM CDT TUE MAR 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             GONZALES                30.22N 90.92W
03/29/2011  E0.50 INCH       ASCENSION          LA   AMATEUR RADIO

            SENT VIA LIX WEB REPORT.

&&

24/RR
Local storm report, Mar 29, 3:05 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
405 PM CDT TUE MAR 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             BAYOU SORREL            30.16N 91.34W
03/29/2011  E0.25 INCH       IBERVILLE          LA   BROADCAST MEDIA

            MEDIA REPORTS PENNY SIZE HAIL IN BAYOU SORREL

&&

KGRAHAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 hail, 11 thunderstorm wind, 4 flash flood, 3 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Iberville

When
March 29, 3:10 PM CST
Where
Iberville County, Bayou Sorrel
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.170, -91.330

Additional reports of penny to quarter size hail were received from Bayou Sorrel.

Hail, Iberville

When
March 29, 3:10 PM CST
Where
Iberville County, Bayou Sorrel
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
30.170, -91.330

Hail, St. James

When
March 29, 3:25 PM CST
Where
St. James County, 5 mi N of Lutcher
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.102, -90.720

Broadcast media passed on a viewer report of at least quarter size hail with some larger hailstones mixed in.

Thunderstorm Wind, St. John the Baptist

When
March 29, 3:57 PM CST
Where
St. John the Baptist County, 2 mi NE of Garyville
Measured
61 kt (70 mph) measured gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
30.070, -90.596

A gas station awning was heavily damaged and several power poles were blown down along Airline Highway. A nearby refinery recorded wind gusts of 70 mph before power failed.

Hail, St. John the Baptist

When
March 29, 4:00 PM CST
Where
St. John the Baptist County, 3 mi W of La Place to 0.5 mi N of La Place
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.070, -90.530

Several reports of hail were received ranging from penny and nickel size to golf ball size was reported from about 3 miles west of Laplace to the west and north portion of Laplace near the Interstate 10-Interstate 55 interchange.

Tornado, St. John the Baptist

When
March 29, 4:15 PM CST to 4:17 PM CST
Where
St. John the Baptist County, 0.83 mi SE of Tigerville to 0.8 mi SE of Tigerville
Rating
EF0
Path length
0.08 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
30.042, -90.540

The survey team found damage in the Edgard area consistent with a weak EF0 tornado and estimated winds of 65 mph. Large limbs were down, the corner of a roof lost shingles. Maximum path width of 50 yards, path length 250 yards.

Tornado, St. Charles

When
March 29, 4:17 PM CST to 4:20 PM CST
Where
St. Charles County, 1.46 mi W of Gypsy to 1.45 mi W of Gypsy
Rating
EF0
Path length
0.15 mi
Path width
25 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
30.022, -90.494

A weak EF0 tornado touched down with estimated winds of 65 mph. Tree limb damage was observed and a vehicle had its camper top torn off.

Hail, Tangipahoa

When
March 29, 4:19 PM CST
Where
Tangipahoa County, Amite
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.720, -90.500

Hail, East Feliciana

When
March 29, 4:30 PM CST
Where
East Feliciana County, 5 mi SE of Clinton
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
30.819, -90.970

Photo received from a Baton Rouge television station of slightly larger than baseball size hail, measuring 3 inches in diameter, along Highway 63 southeast of Clinton.

Hail, East Feliciana

When
March 29, 4:40 PM CST
Where
East Feliciana County, Bluff Creek
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.750, -90.870

Photo received from Baton Rouge television station of golf ball size hail at Bluff Creek.

Hail, St. Charles

When
March 29, 5:15 PM CST
Where
St. Charles County, Luling
Measured
1 in hail
Reported by
Public
Coordinates
29.930, -90.350

Emergency management received a report from the public of quarter size hail in Luling.

Hail, Jefferson

When
March 29, 5:35 PM CST
Where
Jefferson County, 0.52 mi ESE of (Msy)moisant Fld New
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.996, -90.242

A trained spotter reported quarter size hail just east of New Orleans International Airport.

Flash Flood, Jefferson

When
March 29, 5:50 PM CST to 7:00 PM CST
Where
Jefferson County, Metairie to 0.68 mi SW of Jefferson
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.980, -90.150

A trained spotter reported water approaching homes on Roosevelt Avenue south of the West Metairie Canal and the street was not passable. Widespread street flooding was also reported in the Airline Park subdivision.

Hail, Jefferson

When
March 29, 6:15 PM CST
Where
Jefferson County, 0.83 mi ENE of Harvey
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.903, -90.067

The Jefferson Parish Emergency Manager reported quarter size hail at the intersection of Manhattan Blvd and the Westbank Expressway.

Hail, Jefferson

When
March 29, 6:15 PM CST
Where
Jefferson County, Marrero
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
29.900, -90.100

A trained spotter reported half dollar size hail in Marrero.

Hail, Jefferson

When
March 29, 6:20 PM CST
Where
Jefferson County, Terrytown
Measured
1 in hail
Reported by
COOP Observer
Coordinates
29.880, -90.070

The Cooperative Observer in Terrytown reported quarter size hail covering his yard.

Thunderstorm Wind, Jefferson

When
March 29, 6:20 PM CST
Where
Jefferson County, 1 mi NE of Terrytown
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
29.890, -90.058

Fifty power poles were snapped along Manhattan Blvd. Minor structural damage was observed on numerous buildings. The Walmart on Manhattan Blvd had major roof damage.

Thunderstorm Wind, Jefferson

When
March 29, 6:20 PM CST
Where
Jefferson County, Terrytown
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
29.880, -90.070

The COOP observer in Terrytown measured a 60 mph wind gust.

Thunderstorm Wind, Jefferson

When
March 29, 6:20 PM CST
Where
Jefferson County, 1.45 mi NE of Terrytown
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
29.897, -90.056

A tree was blown down onto a house on Hero Drive in Harvey.

Thunderstorm Wind, Plaquemines

When
March 29, 6:27 PM CST
Where
Plaquemines County, (Nbg)nas New Orleans
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
29.820, -90.000

Thunderstorm Wind, Jefferson

When
March 29, 6:30 PM CST
Where
Jefferson County, 1.01 mi E of Harvey to 1.02 mi ENE of Terrytown
Measured
87 kt (100 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
29.898, -90.063

The greatest concentration of damage was in Gretna on Manhattan Blvd, where nearly 1.8 miles of hail and wind damage occurred. Over a mile of power lines were either snapped or pushed over by these winds. An awning was blown down at the Manhattan Place Shopping Center, which damaged several cars in the parking lot.

Hail, Plaquemines

When
March 29, 6:30 PM CST
Where
Plaquemines County, 0.9 mi NNE of Sone Chasse
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
29.863, -89.996

Golf ball size hail was reported along Highway 406 and Highway 23.

Thunderstorm Wind, Plaquemines

When
March 29, 6:32 PM CST
Where
Plaquemines County, Belle Chasse
Measured
87 kt (100 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
29.870, -89.980

Damage in Belle Chasse was in line with the storm in the Gretna area. Trees and power lines were blown down and structures received minor damage. A NWS Storm Survey showed straight line winds of 100 mph and were associated with a strong inflow notch radar signature.

Thunderstorm Wind, Plaquemines

When
March 29, 6:32 PM CST
Where
Plaquemines County, 0.77 mi E of Sone Chasse
Measured
87 kt (100 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
29.852, -89.987

A commercial building along Avenue A and Highway 23 was damaged. The front door was ripped off. Five employees toook shelter in a closet during the event.

Thunderstorm Wind, Plaquemines

When
March 29, 6:32 PM CST
Where
Plaquemines County, 0.95 mi WNW of Port Nickel
Measured
87 kt (100 mph) measured gust
Reported by
Emergency Manager
Coordinates
29.856, -89.984

The Plaquemines Parish Government office measured a wind gust of 100 mph at the end of Avenue G and Main Street near Plaquemines Pride.

Thunderstorm Wind, Plaquemines

When
March 29, 6:32 PM CST
Where
Plaquemines County, 0.82 mi NE of Sone Chasse
Measured
87 kt (100 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
29.860, -89.992

A government building was damaged at 8056 Highway 23.

Flash Flood, Plaquemines

When
March 29, 6:40 PM CST to 8:00 PM CST
Where
Plaquemines County, Belle Chasse to 0.25 mi WNW of Belle Chasse
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.870, -89.980

Eight inches of water was covering Highway 23 south of Belle Chasse. Moderate to heavy street flooding occurred across northern Plaquemines Parish.

Flash Flood, Jefferson

When
March 29, 6:45 PM CST to 8:00 PM CST
Where
Jefferson County, Harvey to 1.46 mi ESE of Terrytown
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.900, -90.080

Numerous streets were flooded around Harvey along Manhattan and Lapalco Boulevards. Two to three feet of water was reported on Gretna Blvd. Water was approaching, but not moving into, homes in this area.

Hail, St. Bernard

When
March 29, 6:45 PM CST
Where
St. Bernard County, Chalmette
Measured
1 in hail
Reported by
Public
Coordinates
29.930, -89.970

Received a public report of quarter size hail in Chalmette.

Hail, Pointe Coupee

When
March 29, 6:52 PM CST
Where
Pointe Coupee County, 1 mi S of Lettsworth
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.916, -91.720

Hail to the size of nickels and quarters occurred south of Lettsworth.

Flash Flood, Jefferson

When
March 29, 6:55 PM CST to 8:00 PM CST
Where
Jefferson County, 1.47 mi SSE of Gouldsboro to 1.65 mi SSE of Gouldsboro
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
29.901, -90.038

Jefferson Parish Emergency Management reported water in 25 apartments in the 1600 block of Carol Sue in Terrytown.

Tornado, St. Bernard

When
March 29, 7:02 PM CST to 7:06 PM CST
Where
St. Bernard County, 1.44 mi NNE of Delacroix to 0.99 mi NE of Delacroix
Rating
EF1
Path length
0.6 mi
Path width
25 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
29.769, -89.790

The survey team found tornado damage consistent with estimated winds around 105 mph. The vacant 3 story Delacroix Government Complex lost its top two floors, and suffered a collapse of north and east facing brick veneer. Five unstrapped RV trailers were flipped. Two trailers rolled for 45 yards and were totally destroyed. The tornado touched down on Bayou Terre Au Beoufs by the government complex, crossed a marsh field, and recrossed Highway 300 where 4 of the 5 trailers were affected, then lifted over the bayou. Length 0.6 miles, width 25 yards.

Hail, St. Bernard

When
March 29, 7:10 PM CST
Where
St. Bernard County, Delacroix
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
29.750, -89.800

The public reported golf ball size hail and broken windows in the Delacroix area.

Hail, Tangipahoa

When
March 29, 9:29 PM CST
Where
Tangipahoa County, Amite
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.720, -90.500

A trained spotter reported quarter size hail in the city of Amite.

Funnel Cloud, St. Bernard

When
March 29, 10:52 PM CST
Where
St. Bernard County, Delacroix
Reported by
Law Enforcement
Coordinates
29.750, -89.800

A funnel cloud was reported near Delacroix.

Hail, Pointe Coupee

When
March 30, 4:56 AM CST
Where
Pointe Coupee County, Fordoche
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.580, -91.620

A Baton Rouge television station relayed a public report of quarter size hail in Fordoche.

Thunderstorm Wind, Jefferson

When
March 30, 6:30 AM CST
Where
Jefferson County, Grand Isle
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
29.250, -90.000

Power was out on Grand Isle. Transformers blew out and power lines were damaged by wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyThe tornado archive for Louisiana, 2011Warnings in Louisiana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282211, 282212, 282213, 305564, 282215, 282217, 282218, 282219, 282220, 282221, 282222, 282224, 282227, 282228, 282229, 282230, 282231, 282232, 282233, 282234, 282235, 282236, 282237, 282238, 282239, 282240, 282241, 282242, 282243, 282244, 282245, 282246, 282247, 282248, 282249, 282250, 282252.